Too much Madopar?


#1

Hi guys,

October 2015 I was at the gym and couldn’t work out why I was having trouble balancing on 1 leg while I stretched. Cut to February 2017, and 7 neurologists in 4 countries later, and lucky #7 orders a PET Scan (what you would call a DATSCAN) which finally confirmed a less active Cerebellum and Basal Ganglia.
So, give or take, I’ve been thrown in the MSA basket but also with Parkinsonianism features,
My walking is not much better than staggering and my arms are about 40% affected, with slow movements overall.
I’m on Madopar 100/25 x 5 every 3 hours, and Komtan and amantadin as boosters. The Madopar works well for me.

One of my burning questions is this: my Madopar only lasts about 30mins and then I am virtually immobile in a chair or the balance of the 3 hours waiting
for anther dopamine hit. This has driven me to taking another couple of Madopar here and there during the day
Q: what am I looking, side-effects wise, at facing going beyond my prescribed dose?

Does anyone have this type of experience with Madopar ?

What are the other Madopar complements (i am on amantadin and Komtan) worth investigating?

Thanks guys…great to be here.

Ant


#2

Hi MinuteMinstrel your first port of call should be either your Parkinsons Nurse or the Neurologist. In the meantime you can get help on here as there are contact numbers of people who may be able to help with your problem.

Les


#3

Hi Cruise,thank u, i will. Just interested in anyones experiences.


#4

Hi, MinuteMinstrel

From my experience (eight years with PD) as the disease progresses, or as the Madopar level is increased, or both, switch off times become longer and longer. Like you I was experiencing less and less on-time.

My PD specialist agreed to try me on Opicapone (trade name Ongentys) which is a COMPT Inhibitor. That was nine months or more ago and it has made a hell of a difference to my switch off times, which now are quite mild and only last half an hour or so.

Some major Caveats however - a) the drug is expensive, about £130 per pack of thirty, and some PD specialists can’t prescribe it, being in a procurement area that won’t approve it. b) one of the side effects is an gradual increase in dyskinesia, which is quite severe c) - From a personal point of since taking the drug my narcoleptic headaches have got considerably worse to a point now where they are debilitating and a serious infringement. there may of course be other reasons for this.

With regard to taking amantadin. I was prescribed it some years ago but dropped it very quickly because of side effects.

Hope this is helpful.

Jules77.


#5

Hi Minute Minstrel. I don’t know if our experience is any use to you but this is what our consultant said. You will not see any benefit in taking more than 4 x 125mg Per Day, it just increases the risk of side effects. I have also read in a medical book that the dose for madopar should not exceed 10 x 125mg Per Day and that the usual effective dose lies between 6 to 8 x 125mg Per Day.
It looks as if you might be getting side effects because of the high dose you are taking.https://www.medicines.org.uk/emc/product/6925 Try talking to your consultant about the info on this page.
Hope this helps,
Karen


#6

Jules,
Thanks Opicapone sounds good, amantadin and KOmtan are pretty useless.
ant